[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Wednesday, 26 September 2007, 10:05 GMT 11:05 UK
Caffeine painkiller risk claimed
Pills (BBC)
Paracetamol packets are restricted in size
Reaching for the paracetamol alongside your morning coffee may be bad for your health, US research suggests.

The Chemical Research in Toxicology study claimed a combination of large quantities of both drugs appeared to increase the risk of liver damage.

However, the University of Washington team has so far only plied bacteria and rats with huge doses.

A UK expert stressed that far more research would be needed to prove any danger to humans.

The bottom line is that you don't have to stop taking acetaminophen [paracetamol] or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together
Dr Sid Nelson, University of Washington

Even relatively small overdoses of paracetamol can cause permanent damage to the liver, prompting the government to restrict the number of tablets that can be bought in shops.

Scientists already know that heavy alcohol consumption can make the drug even more toxic.

Added ingredient

However, this is the first suggestion that combining paracetamol and caffeine could produce a similar effect.

Caffeine is actually added to many commercially available paracetamol tablets as it is believed that this increases their painkilling properties.

The University of Washington researchers now believe that people should limit their caffeine intake while taking paracetamol.

Dr Sid Nelson said: "The bottom line is that you don't have to stop taking acetaminophen [paracetamol] or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol."

The study used E. coli bacteria which had been genetically modified to produce a key liver chemical which, in humans, helps the body break down paracetamol.

There are a million miles between E. coli and humans in terms of how paracetamol and caffeine are metabolised
Dr Simon Thomas, University of Newcastle

When the bacteria were exposed to very large doses of paracetamol and caffeine together, the amount of the toxic byproduct produced was trebled.

This is the toxin that causes liver damage following a paracetamol overdose.

Dr Nelson said that the quantities of the drugs used was far higher than most people would consume on a daily basis - but said that the amount needed to produce a harmful effect in humans had not yet been worked out.

Research call

Dr Simon Thomas, from the University of Newcastle, said that it was "too early" to issue a health warning about caffeine and paracetamol.

He said: "There are a million miles between E. coli and humans in terms of how paracetamol and caffeine are metabolised.

"This would be of considerable interest if it were true, but further research would have to be carried out first.

"Paracetamol overdose is still a major problem in the UK, accounting for 40% of all drug overdoses - leading to approximately 100 deaths or liver transplants a year."


SEE ALSO

RELATED INTERNET LINKS
The BBC is not responsible for the content of external internet sites



FEATURES, VIEWS, ANALYSIS
Has China's housing bubble burst?
How the world's oldest clove tree defied an empire
Why Royal Ballet principal Sergei Polunin quit

PRODUCTS & SERVICES

Americas Africa Europe Middle East South Asia Asia Pacific